Copper-associated hepatitis in a patient with chronic myeloid leukemia following hematopoietic stem cell transplantation: A case report
We report a complicated case of cholestatic hepatitis with suspected autoimmune hemolytic anemia (AIHA) and copper toxicity syndrome after HSCT and donor lymphocyte infusion (DLI).Patient concerns:
A 19-year-1-month-old girl presented with a history of CML. She underwent matched unrelated donor HSCT and donor lymphocyte infusion subsequently. Three months later, yellowish discoloration of the skin was found, which was accompanied by progressive itchy skin, easy fatigability, insomnia, and dark urine output. After admission, liver function disorders were observed.Intervention:
Methylprednisolone was administered for suspected hepatic GVHD. Although abdominal sonography revealed no evidence of biliary tract obstruction and the viral hepatitis survey disclosed unremarkable findings; silymarin and ursodeoxycholic acid were administered to preserve the liver function. In addition, rituximab was prescribed for suspected AIHA. Because hyperbilirubinemia was progressive, mycophenolate and high-dose intravenous immunoglobulin were accordingly administered. As drug-induced liver injury cannot be excluded, all potential unconfirmed causes of drug-related hepatoxicity were discontinued.Diagnosis:
In this case, the patient's history of shrimps and chocolate consumption led us to strongly suspect cholestatic hepatitis associated with copper toxicity syndrome. High 24-hour urine copper excretion and low serum zinc levels were also confirmed. Accordingly, D-penicillamine and zinc gluconate were administered.Outcomes:
She succumbed to progressive hepatic failure and eventual multisystem organ failure 14 months after HSCT. No autopsy was performed.Lessons:
This report described the combined effects of hepatic GVHD, AIHA, drugs, and copper toxicity on liver damage, and demonstrated the potential diagnostic challenges and treatment dilemmas associated with this disease.